Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 44, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2000, 2:08 PM EDT for Greenbrier County, West Virginia. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2000, 2:08 PM EDT (18:08 UTC)
- Expired
- May 19, 2000, 3:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 2:20 PM EDT | Hail 0.88 | Alderson, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
398 WUUS51 KRNK 191811 SVRRNK WVC025-191900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 208 PM EDT FRI MAY 19 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA... * UNTIL 300 PM EDT * AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ALDERSON...MOVING EAST AT 40 MPH. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 300 PM EDT INCLUDE ALDERSON... RONCEVERTE... RENICK... WHITE SULPHUR SPRINGS... NEOLA... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. NNNN SN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:10 AM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 19, 10:10 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1010 AM EDT FRI MAY 19 2000 88D SHOWING SCATTERED SHOWERS AND A FEW THUNDERSTORMS RACING ACROSS FAR NORTHERN PORTIONS OF THE CWA. OVERALL...THINK FORECAST IS ON TRACK. EXPECT MOST OF SEVERE ACIVITY THIS AFTERNOON IN THE WEST AND NORTH...WILL MAKE CHANGES IN THE ZONES AND THUNDERSTORM POTENTIAL OUTLOOK TO REFLECT THIS. EXPECT A GOOD DEAL OF SUN THIS AFTERNOON IN THE SOUTHERN TWO-THIRDS OF THE AREA. .RNK. VA...NONE. WV...NONE. NC...NONE. MTE
In the hours before
Local storm report, May 19, 10:22 AM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1022 AM EDT FRI MAY 19 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1022 AM 3 N TEST TEST NON TSTM WIND GUST
05/19/00 TESTSpecial weather statement, May 19, 12:05 PM EDT, 2 hours 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-200600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT FRI MAY 19 2000 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT NORTH AND WEST OF A LINE FROM WILKESBORO NORTH CAROLINA TO MOUNT AIRY NORTH CAROLINA TO DANVILLE VIRGINIA TO SOUTH BOSTON VIRGINIA. THE SLIGHT RISK AREA INCLUDES LEWISBURG AND BLUEFIELD IN WEST VIRGINIA...WYTHEVILLE...BLACKSBURG...LEXINGTON... ROANOKE...SALEM...LYNCHBURG AND MARTINSVILLE IN VIRGINIA AND BOONE IN NORTHWEST NORTH CAROLINA. SOUTHEAST OF THIS LINE...THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT MAY APPROACH SEVERE LIMITS. WARM MOIST AIR CONTINUES TO FEED INTO THE AREA ON STRONG SOUTHWESTERLY WINDS. A DECENT AMOUNT OF SUNSHINE IS EXPECTED THIS AFTERNOON AND AS A RESULT...TEMPERATURES SHOULD WARM TO NEAR 80 IN THE MOUNTAINS AND WELL INTO THE 80S TO NEAR 90 EAST OF THE MOUNTAINS. THIS WILL RESULT IN A RATHER UNSTABLE ATMOSPHERE. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS OF SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA BY MID AFTERNOON. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO DEVELOP FARTHER WEST IN EASTERN KENTUCKY AND NORTHEASTERN TENNESSEE. MOST THUNDERSTORMS WILL RACE EASTWARD AT 40 TO 50 MPH. THE PRIMARY THREAT IN THE SLIGHT RISK AREA IS DAMAGING WINDS AND LARGE HAIL. WIND PROFILES SUPPORT THE POTENTIAL FOR ISOLATED SUPERCELLS LATER THIS AFTERNOON AND EARLY THIS EVENING. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON OR THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR POTENTIAL SEVERE WEATHER WATCHES OR WARNINGS. MTE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:31 PM EDT | Severe Thunderstorm Warning | RNK | Summers | 44 min |
| May 19, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 28 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.